Sudden death following psychiatric electroconvulsive therapy

A case report

B. L. Zhu, K. Ishida, S. Oritani, Masaki Q Fujita, H. Maeda, T. Tanaka, N. Tanaka

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

We report a case of sudden death following psychiatric electroconvulsive therapy (ECT). A schizophrenic patient with manic excitement (39-year-old male) in a mental hospital died while vomiting immediately after ECT. The cause of death was diagnosed as asphyxia due to aspiration of vomitus (choking). It is now considered that ECT is an effective treatment for a range of psychiatric disorders and the benefit-risk ratio is equal to or greater than that of psychoactive drugs. Recently, however, there have been 2 other forensic autopsy reports of death due to ECT in Japan. These cases suggest that more effort and careful management are necessary to prevent the accidental deaths.

Original languageEnglish
Pages (from-to)149-152
Number of pages4
JournalJapanese Journal of Legal Medicine
Volume52
Issue number2
Publication statusPublished - 1998
Externally publishedYes

Fingerprint

Electroconvulsive Therapy
Sudden Death
Psychiatry
Asphyxia
Psychotropic Drugs
Psychiatric Hospitals
Airway Obstruction
Vomiting
Cause of Death
Autopsy
Japan
Odds Ratio
Therapeutics

Keywords

  • Asphyxia
  • Complication
  • Electroconvulsive therapy
  • Iatrogenic fatality

ASJC Scopus subject areas

  • Pathology and Forensic Medicine

Cite this

Zhu, B. L., Ishida, K., Oritani, S., Fujita, M. Q., Maeda, H., Tanaka, T., & Tanaka, N. (1998). Sudden death following psychiatric electroconvulsive therapy: A case report. Japanese Journal of Legal Medicine, 52(2), 149-152.

Sudden death following psychiatric electroconvulsive therapy : A case report. / Zhu, B. L.; Ishida, K.; Oritani, S.; Fujita, Masaki Q; Maeda, H.; Tanaka, T.; Tanaka, N.

In: Japanese Journal of Legal Medicine, Vol. 52, No. 2, 1998, p. 149-152.

Research output: Contribution to journalArticle

Zhu, BL, Ishida, K, Oritani, S, Fujita, MQ, Maeda, H, Tanaka, T & Tanaka, N 1998, 'Sudden death following psychiatric electroconvulsive therapy: A case report', Japanese Journal of Legal Medicine, vol. 52, no. 2, pp. 149-152.
Zhu, B. L. ; Ishida, K. ; Oritani, S. ; Fujita, Masaki Q ; Maeda, H. ; Tanaka, T. ; Tanaka, N. / Sudden death following psychiatric electroconvulsive therapy : A case report. In: Japanese Journal of Legal Medicine. 1998 ; Vol. 52, No. 2. pp. 149-152.
@article{f50d05381388469285c8acfe4940ada7,
title = "Sudden death following psychiatric electroconvulsive therapy: A case report",
abstract = "We report a case of sudden death following psychiatric electroconvulsive therapy (ECT). A schizophrenic patient with manic excitement (39-year-old male) in a mental hospital died while vomiting immediately after ECT. The cause of death was diagnosed as asphyxia due to aspiration of vomitus (choking). It is now considered that ECT is an effective treatment for a range of psychiatric disorders and the benefit-risk ratio is equal to or greater than that of psychoactive drugs. Recently, however, there have been 2 other forensic autopsy reports of death due to ECT in Japan. These cases suggest that more effort and careful management are necessary to prevent the accidental deaths.",
keywords = "Asphyxia, Complication, Electroconvulsive therapy, Iatrogenic fatality",
author = "Zhu, {B. L.} and K. Ishida and S. Oritani and Fujita, {Masaki Q} and H. Maeda and T. Tanaka and N. Tanaka",
year = "1998",
language = "English",
volume = "52",
pages = "149--152",
journal = "Japanese Journal of Legal Medicine",
issn = "0047-1887",
publisher = "Medico-Legal Society of Japan",
number = "2",

}

TY - JOUR

T1 - Sudden death following psychiatric electroconvulsive therapy

T2 - A case report

AU - Zhu, B. L.

AU - Ishida, K.

AU - Oritani, S.

AU - Fujita, Masaki Q

AU - Maeda, H.

AU - Tanaka, T.

AU - Tanaka, N.

PY - 1998

Y1 - 1998

N2 - We report a case of sudden death following psychiatric electroconvulsive therapy (ECT). A schizophrenic patient with manic excitement (39-year-old male) in a mental hospital died while vomiting immediately after ECT. The cause of death was diagnosed as asphyxia due to aspiration of vomitus (choking). It is now considered that ECT is an effective treatment for a range of psychiatric disorders and the benefit-risk ratio is equal to or greater than that of psychoactive drugs. Recently, however, there have been 2 other forensic autopsy reports of death due to ECT in Japan. These cases suggest that more effort and careful management are necessary to prevent the accidental deaths.

AB - We report a case of sudden death following psychiatric electroconvulsive therapy (ECT). A schizophrenic patient with manic excitement (39-year-old male) in a mental hospital died while vomiting immediately after ECT. The cause of death was diagnosed as asphyxia due to aspiration of vomitus (choking). It is now considered that ECT is an effective treatment for a range of psychiatric disorders and the benefit-risk ratio is equal to or greater than that of psychoactive drugs. Recently, however, there have been 2 other forensic autopsy reports of death due to ECT in Japan. These cases suggest that more effort and careful management are necessary to prevent the accidental deaths.

KW - Asphyxia

KW - Complication

KW - Electroconvulsive therapy

KW - Iatrogenic fatality

UR - http://www.scopus.com/inward/record.url?scp=0031810294&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0031810294&partnerID=8YFLogxK

M3 - Article

VL - 52

SP - 149

EP - 152

JO - Japanese Journal of Legal Medicine

JF - Japanese Journal of Legal Medicine

SN - 0047-1887

IS - 2

ER -